Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 329, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2011, 6:50 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 22, 2011, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 161 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS53 KICT 222350 SVRICT KSC053-105-167-230030- /O.NEW.KICT.SV.W.0329.110722T2350Z-110723T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS... SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS... EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILSON...OR 15 MILES NORTHWEST OF ELLSWORTH...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3895 9862 3895 9828 3875 9838 3875 9858 TIME...MOT...LOC 2350Z 209DEG 11KT 3883 9848 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
3 follow-up statements
538 WWUS53 KICT 230002 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 702 PM CDT FRI JUL 22 2011 KSC053-105-167-230030- /O.CON.KICT.SV.W.0329.000000T0000Z-110723T0030Z/ RUSSELL KS-LINCOLN KS-ELLSWORTH KS- 702 PM CDT FRI JUL 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN ELLSWORTH...SOUTHWESTERN LINCOLN AND EAST CENTRAL RUSSELL COUNTIES UNTIL 730 PM CDT... AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILSON...OR 15 MILES NORTHWEST OF ELLSWORTH...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3895 9862 3895 9828 3875 9838 3875 9858 TIME...MOT...LOC 0002Z 209DEG 11KT 3886 9846 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
747 WWUS53 KICT 230016 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT FRI JUL 22 2011 KSC053-105-167-230030- /O.CON.KICT.SV.W.0329.000000T0000Z-110723T0030Z/ RUSSELL KS-LINCOLN KS-ELLSWORTH KS- 716 PM CDT FRI JUL 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN ELLSWORTH...SOUTHWESTERN LINCOLN AND EAST CENTRAL RUSSELL COUNTIES UNTIL 730 PM CDT... AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST NORTH OF WILSON...OR 15 MILES NORTHWEST OF ELLSWORTH...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3895 9862 3895 9828 3875 9838 3875 9858 TIME...MOT...LOC 0016Z 208DEG 8KT 3887 9846 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
581 WWUS53 KICT 230025 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT FRI JUL 22 2011 KSC053-105-167-230035- /O.EXP.KICT.SV.W.0329.000000T0000Z-110723T0030Z/ RUSSELL KS-LINCOLN KS-ELLSWORTH KS- 725 PM CDT FRI JUL 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLSWORTH... SOUTHWESTERN LINCOLN AND EAST CENTRAL RUSSELL COUNTIES WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3895 9862 3895 9828 3875 9838 3875 9858 TIME...MOT...LOC 0025Z 208DEG 8KT 3889 9845 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:30 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 22, 6:30 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT FRI JUL 22 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED-SCATTERED THUNDERSTORMS LIKELY TO PERSIST THROUGH MID EVENING ACROSS CENTRAL AND SOUTHWEST KS. WILL UTILIZE TEMPO TS AT RSL WITH CB CLOUD GROUPS AT HUT AND SLN WHICH HAVE A LESSER PROBABILITY OF A DIRECT HIT. GUSTY WINDS WILL BE THE MAIN CONCERN NEAR ANY OF THESE STORMS. OTHERWISE...VFR CONDITIONS OUTSIDE OF ANY STORMS TONIGHT INTO SATURDAY. JMC && .PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 22 2011/ DISCUSSION... TONIGHT: ISOLATED CONVECTION WILL LIKELY PERSIST UNTIL AROUND SUNSET IN CENTRAL KANSAS. OTHERWISE EXPECT DRY CONDITIONS AND MILD/WARM TEMPERATURES. SAT-SAT NIGHT: WILL CONTINUE SMALL CHANCES FOR LATE AFTERNOON/EVENING THUNDERSTORMS IN CENTRAL KS...AND THIS IS DEPENDENT ON CONVECTION FRI NIGHT LEAVING ENOUGH OF A BOUNDARY TO INITIATE STORMS. OTHERWISE NO REAL CHANGE IN TEMPERATURES/HEAT INDICES. SUN-SUN NIGHT: UNCLEAR WHY NAM/GFS HAVE BEEN SO AGRESSIVE BREAKING OUT CONVECTION SUN AFTER/EVENING...GIVEN THAT HEIGHTS/TEMPERATURES ALOFT ARE NOT CHANGING SIGNIFICANTLY. CHANCES DO APPEAR TO INCREASE A BIT SUN NIGHT...WITH A 850MB BAROCLINIC ZONE CUTTING ACROSS NE KS. NE SECTIONS OF FORECAST AREA COULD GET CLIPPED BY STORMS DURING THE NIGHT...BUT WESTWARD EXTENT IS VERY QUESTIONABLE. GIVEN LATEST TEMPERATURE/DEWPOINT FORECASTS...WILL EXTEND EXCESSIVE HEAT WARNING ANOTHER DAY AREAWIDE. MON-FRI: GIVEN LITTLE IF ANY CHANGE IN FORECAST HEIGHTS THROUGHOUT THE PERIOD...DO NOT ANTICIPATE ANY SIGNIFICANT RELIEF FROM ONGOING HEAT WAVE...WITH TRIPLE DIGITS LIKELY OVER MOST OF THE AREA EACH DAY. AFTERNOON HEAT INDICES WILL ALSO BE IN THE TRIPLE DIGITS EACH DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED. THERE IS A CHANCE THAT OUTFLOW AND/OR FRONT WILL WORK INTO CENTRAL KS LATE WEEK...BUT TIMING AND HOW FAR SOUTH BOUNDARY WILL GO IS QUESTIONABLE. BEST ESTIMATE AT THIS TIME FOR PRECIPITATION IN CENTRAL KS IS ON THU NIGHT. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS IN CENTRAL KANSAS THIS AFTERNOON. VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD FOR ALL TAF SITES. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THAT COULD IMPACT KRSL AND KSLN. THE BEST CHANCE FOR THESE ISOLATED STORMS WILL BE AT KRSL AND HAVE INCLUDED A CB GROUP FOR THE AFTERNOON HOURS. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE A FULL TEMPO OR FM GROUP AT THIS TIME. OTHERWISE...EXPECT SOUTH TO SOUTHEASTERLY WINDS TO PREVAIL UNDER MOSTLY CLEAR SKIES. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 104 78 102 / 10 10 10 10 HUTCHINSON 79 103 78 102 / 20 10 20 10 NEWTON 79 103 78 102 / 10 10 10 10 ELDORADO 78 101 76 102 / 10 10 10 10 WINFIELD-KWLD 80 103 80 103 / 10 10 10 10 RUSSELL 77 103 75 101 / 30 10 20 20 GREAT BEND 77 104 76 101 / 30 10 20 10 SALINA 80 104 78 101 / 20 10 20 20 MCPHERSON 79 104 77 102 / 20 10 20 10 COFFEYVILLE 79 104 78 103 / 10 10 10 10 CHANUTE 78 102 77 103 / 10 10 10 10 IOLA 78 102 77 104 / 10 10 10 10 PARSONS-KPPF 79 104 78 103 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 22, 4:32 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT FRI JUL 22 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 432 PM CDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. ISOLATED STORMS WILL PERSIST UNTIL AROUND SUNSET OVER MAINLY CENTRAL KANSAS. STORMS ARE MOST LIKELY WEST OF A LINE FROM HUTCHINSON TO SALINA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT LEAST THURSDAY. ADDITIONAL WARNINGS AND/OR ADVISORIES WILL LIKELY BE NEEDED. THERE ARE SLIGHT CHANCES FOR STORMS SATURDAY NIGHT AND SUNDAY AFTERNOON ACROSS CENTRAL KANSAS. THESE COULD PERSIST MOST OF SUN NIGHT...AND AFFECT A SMALL PART OF THE FLINT HILLS AND SOUTHEAST KANSAS. ANY OF THE STORMS THAT DEVELOP COULD BE STRONG. VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT BEND TO WELLINGTON ON SATURDAY...TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 22, 6:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT FRI JUL 22 2011 KSZ032-230015- RUSSELL- 640 PM CDT FRI JUL 22 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST RUSSELL COUNTY... AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF GALATIA...OR 9 MILES SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 6:49 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT FRI JUL 22 2011 KSZ032-033-048-230015- ELLSWORTH-LINCOLN-RUSSELL- 649 PM CDT FRI JUL 22 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST ELLSWORTH...SOUTHWEST LINCOLN AND SOUTHEAST RUSSELL COUNTIES... AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WILSON...OR 15 MILES WEST OF ELLSWORTH... AND MOVING NORTHEAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.